Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 183, NWS Tulsa, OK

May 8, 2009Carroll County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 8, 2009, 8:04 AM CDT for Carroll County, Madison County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2009, 8:04 AM CDT (13:04 UTC)
Expired
May 8, 2009, 9:00 AM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Carroll County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 119 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:55 AM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3210 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
2.3
Supercell composite
9.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:09 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 8, 4:09 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
409 AM CDT FRI MAY 8 2009

.DISCUSSION...
THE MCS TO OUR NORTH IN KANSAS CONTINUES TO BECOME BETTER
ORGANIZED AND IS BEGINNING TO ACCELERATE TO THE EAST SOUTHEAST. IT
CURRENTLY APPEARS THAT THE BRUNT OF THE ACTIVITY WILL EITHER
REMAIN JUST TO OUR NORTH OR JUST BRUSH THE FAR NORTHEAST PART OF
OUR FORECAST AREA EARLY THIS MORNING BUT WILL KEEP THE FLASH FLOOD
WATCH AS IS IN CASE A SLIGHTLY MORE SOUTHWARD PROPAGATION TO THE
COMPLEX TAKES PLACE OVER THE NEXT FEW HOURS.

AFTERNOON REDEVELOPMENT MAY OCCUR ALONG RESIDUAL OUTFLOW
BOUNDARIES FROM THE MCS OR ALONG THE COLD FRONT THAT WILL BE
DROPPING SOUTH INTO THE AREA. A STRONG CAP WILL STILL NEED TO BE
OVERCOME IN SOUTHEAST OKLAHOMA HOWEVER SO WILL KEEP POPS ON THE
LOW SIDE IN THAT AREA. ANY STORMS THAT DO OCCUR WILL HAVE A HIGH
SEVERE WEATHER POTENTIAL.

THE POTENTIAL EXISTS FOR ANOTHER MCS TONIGHT...MOST LIKELY IN THE
SOUTHERN PART OF OUR FORECAST AREA...BUT IT DOES NOT LOOK LIKE IT
WILL BE AS INTENSE AS THE CURRENT ONE. WHILE SOME LOCALLY HEAVY
RAINFALL MAY OCCUR OVERNIGHT...UNCERTAINTY IN PLACEMENT AND
COVERAGE OF HEAVIER AMOUNTS PRECLUDES THE ISSUANCE OF A FLASH
FLOOD WATCH FOR TONIGHT AT THIS POINT IN TIME.

RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AND BEYOND AS AN
UNSETTLED WEATHER PATTERN REMAINS ACROSS THE AREA. THE CHANCES
APPEAR MOST ENHANCED SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL
SWEEP ACROSS THE AREA DURING THE MIDDLE PART OF NEXT WEEK WITH THE
TIMING OF THE FRONT LOOKING A BIT FASTER THAN PREVIOUS MODEL RUNS
SUGGESTED. THE ECMWF SUGGESTS DRY WEATHER MAY THEN TAKE OVER BY
THE END OF NEXT WEEK AND BEYOND BUT THE GFS DOES NOT AGREE ON THIS
SO WE WILL HAVE TO WAIT AND SEE WHETHER WE WILL GET A CHANCE TO
DRY OUT THEN.

TEMPERATURES ARE TOUGH TODAY AND GUIDANCE NUMBERS LOOK TOUGH TO
BEAT. DID NOT DEVIATE TOO FAR FROM GUIDANCE TEMPERATURES OR POPS
THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  55  70  51 /  50  30  30  50
FSM   86  62  73  54 /  50  60  50  70
MLC   86  57  67  54 /  20  60  50  60
BVO   80  54  70  47 /  50  20  20  40
FYV   79  57  68  49 /  50  50  50  60
BYV   79  54  67  47 /  60  40  40  60
MKO   83  56  67  52 /  50  50  50  60
MIO   78  54  69  49 /  60  20  30  50
F10   83  56  67  52 /  40  50  40  50
HHW   87  61  73  57 /  20  60  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ067-OKZ068-OKZ069.

AR...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, May 8, 5:19 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
519 AM CDT FRI MAY 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH UNTIL NOON FROM ABOUT INTERSTATE 40
NORTH...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 AM.

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
        ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER 6 AM.

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
        ARKANSAS.

HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS IN SOUTHEAST KANSAS EARLY THIS MORNING
WILL CONTINUE TO MOVE OR DEVELOP SOUTHEAST INTO NORTHEASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THIS COMPLEX IS LIKELY TO PRODUCE LARGE HAIL...
WINDS IN EXCESS OF 60 MILES AN HOUR AND LOCALLY HEAVY ONE HOUR RAINFALL
RATES. THE MOST VULNERABLE AREA WILL BE NORTH AND EAST OF TULSA...ESPECIALLY
IN FAR NORTHEAST OKLAHOMA.  SIGNIFICANT SPEED AND DIRECTIONAL SHEAR AND
LARGE VALUES OF POTENTIAL ENERGY SUGGEST MORE STORMS MAY FORM THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AS A COLD FRONT MOVES THROUGH.
STORMS THAT DO DEVELOP OVER SOUTHEAST OKLAHOMA MAY POSE A TORNADO THREAT
INTO THE EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL BE SOUTH OF OUR AREA INTO EARLY NEXT WEEK.
THIS MEANS CONTINUED THUNDERSTORM POTENTIAL AND THE POSSIBILITY OF
HEAVY RAIN.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATEST FORECAST SHOULD BE CLOSELY MONITORED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 8, 6:44 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     DEWEY                   36.80N 95.94W
05/08/2009                   WASHINGTON         OK   BROADCAST MEDIA

            LARGE TREE DOWN AND OVER ROAD IN DEWEY

&&

SFP
Local storm report, May 8, 7:51 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     MIAMI                   36.87N 94.88W
05/08/2009                   OTTAWA             OK   EMERGENCY MNGR

            REPORTS OF TREES AND POWER LINES DOWN...LARGE LIMBS
            BLOCKING ROADS.

0705 AM     TSTM WND DMG     COMMERCE                36.93N 94.87W
05/08/2009                   OTTAWA             OK   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

NMM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:56 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington49 min
May 8, 6:22 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Ottawa, Washington53 min
May 8, 6:45 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Pawnee, Washington25 min
May 8, 6:50 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Washington55 min
May 8, 6:59 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa, Rogers61 min
May 8, 7:44 AM CDTSevere Thunderstorm WarningTSADelaware61 min
May 8, 7:55 AM CDTRiver Flood WarningTSAOttawa5 days
May 8, 8:17 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Wagoner28 min
May 8, 8:51 AM CDTSpecial Weather StatementTSAMadison, Washington39 min
May 8, 9:15 AM CDTAreal Flood AdvisoryTSABenton, Carroll, Madison, Washington60 min
May 8, 9:45 AM CDTSpecial Weather StatementTSAMadison30 min
May 8, 9:56 AM CDTSpecial Weather StatementTSACarroll49 min
May 8, 9:58 AM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison47 min
May 8, 10:17 AM CDTAreal Flood AdvisoryTSACarroll, Madison, Washington43 min
May 8, 10:45 AM CDTSpecial Weather StatementTSACrawford45 min
May 8, 11:11 AM CDTSpecial Weather StatementTSACrawford, Franklin49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.